Tornadoes · United States · Minnesota · 2016

EF1 tornado, Oak Center, Minnesota, July 5, 2016

This EF1 tornado ran 0.1 miles across Wabasha County on July 5, 2016, touching down at 8:28 PM CDT and reaching 50 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 5, 2016
Touchdown
8:28 PM CDT (01:28 UTC)
Lifted
8:30 PM CDT (01:30 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Wabasha County
Touchdown point
44.394, -92.346
Lift-off point
44.394, -92.344
Record number
1607051928-01

The damage survey

16 damage points were recorded along this path by NWS ARX and NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 99 mph.

  • Trees down everywhere in goodhue
  • Damage to roof. Witnesses say wind lasted 10-15 min
  • Roof damage to out building
  • All damage laying toward southeast

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A tornado hit a small part of southeast Minnesota when it touched down southwest of Lake City (Wabasha County). Damage from the tornado was limited to some snapped off trees. Other parts of southeast Minnesota were hit with high winds that blew down trees and power lines. A grain bin and farm outbuildings were damaged north of Mazeppa (Wabasha County), a steel framed building was destroyed northeast of Mantorville (Dodge County), several buildings were damaged near Preston (Fillmore County) and headstones in a cemetery were damaged by downed trees near Mabel (Fillmore County). The highest measured wind gust was 75 mph north of Genoa (Olmsted County). In Wabasha County, about 1500 customers lost power because of the storms and another 2700 lost power in Rochester (Olmsted County).

A short-lived tornado touched down southwest of Lake City. This tornado was only on the ground for about 2 minutes and the damage was limited to snapped off hardwood trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Jul 5, 6:00 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 6:00 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jul 5 2016

All eyes on severe threat this evening. 05.20Z analysis shows a
low pressure center across southeast SD with a weak stationary
front extending northeastward into north-central MN and a warm
front draped southward through southwest IA into northeast MO.
There's an additional wind shift line farther to the east from
southwest MN into northeast IA. Atmosphere is well capped across
the tri-state region per 18Z MPX special sounding and noting lack
of significant cumulus development on regional satellite. However,
surface dewpoints have risen into the upper 60s to lower 70s
across the forecast area, resulting in MUCAPE values from 2000 to
3000 J/kg. Farther west, values are topping 5000 J/kg, so more
than enough instability for severe storms.

A cluster of thunderstorms has already developed north of the CAP
and along the stationary front across west-central MN. Discrete
supercells with deep layer shear in excess 40 kts are expected
across central MN late this afternoon before thunderstorms become
more numerous and grow upscale into a convective line/MCS along
nose of increasing 850 hPa jet/moisture transport associated with
approaching short wave. Best deep layer shear remains north of
forecast area, but 0-3 km bulk shear of 30 to 40 kts more than
enough to sustain cold-pool dominated convective line. Most
probable threat remains damaging wind in excess of 60 mph. Large
hail still possible, especially early this evening across
southeast MN into western WI. With PWATs rising to near 1.5
inches, heavy rain is also expected, although the faster forward
progression of storms should generally limit overall accumulations
to less than 2 inches. Best chance for localized flooding will be
in urban areas. Cannot rule out the isolated tornado, but anything
across our area likely to be of the QLCS variety.

Still a few timing differences between convection allowing models,
but consensus is for leading line of storms to reach our northwest
forecast area between 7 and 10 pm and then race east-southeastward
through the rest of the evening along northern extent of CAP/
instability gradient.

Additional thunderstorms possible on Wednesday across southeast
half of forecast area along weak, southward moving stationary
front as ripples of short-wave energy move through southwest flow
aloft. However, timing/coverage is uncertain, so chance POPs seem
reasonable at this time. Overall, much of the day should be dry,
although it will still be warm and muggy with afternoon highs in
the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jul 5 2016

Next best chance for thunderstorms, some of which could be strong
to severe will be Thursday/Thursday night. Deep layer shear will
be relatively strong through the day given an approaching Pacific
short-wave trough and with persistent dewpoints in the upper 60s
to lower 70s, instability should also exceed 2500 J/kg of MUCAPE.
Ongoing convection from a dissipating MCS across mainly IA
Thursday morning could play a major role in re-development later
in the day. Differences in surface features also a concern. For
now, will keep POPs in the upper chance/low likely category and
provide greater detail after tonight's severe threat.

Thunderstorm chances wane Friday into the weekend with mostly dry
conditions as high pressure builds back across the region. Highs
will range from the upper 70s to lower 80s. 500 hPa ridge axis
shifts eastward early next week with a return to southwest flow
aloft and increasing thunderstorm chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jul 5 2016

Band of -shra has developed in an area of low level warming over se
mn/ne ia...making some progress east. Could upscale to a TS, but
main action will come after 00z as strong/severe storms move in from
the northwest. Hail and strong-damaging winds are the main threats.
Will continue tempo period to highlight most probable time for the
stronger storms at krst/klse. Winds may need to be increased in that
period. Going to keep cigs vfr for the moment, but will lower if
trends dictate the need. Storms should move east by 06z or so,
leaving mostly mid level clouds around.

Winds a bit tricky on Wed with cold front from tonight laid up west-
east orientation across the region. Sagging pressure gradient too.
VRB05kt would probably work best, but will try to narrow down a more
likely direction.

Fairly unsettled weather pattern persists through Thursday, with on
and off shra/ts chances.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...Rieck
Hazardous weather outlook, Jul 5, 1:47 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
147 PM CDT TUE JUL 5 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
147 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DEVELOPING THUNDERSTORMS ACROSS WESTERN AND CENTRAL MINNESOTA
THIS AFTERNOON WILL MOVE INTO THE LOCAL AREA THIS EVENING.
CONFIDENCE IS INCREASING THAT SOME STORMS WILL BE SEVERE WITH
DAMAGING WINDS BEING THE PRIMARY THREAT. LARGE HAIL AND TORRENTIAL
RAINFALL ARE ALSO POSSIBLE... AND PERHAPS EVEN AN ISOLATED
TORNADO. THE MOST LIKELY TIMEFRAME FOR SEVERE WEATHER WILL BE FROM
7 PM UNTIL 2 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
AND THURSDAY...AND SEVERE STORMS ARE AGAIN POSSIBLE FROM THURSDAY
AFTERNOON INTO THURSDAY NIGHT. MORE STORMS ARE IN THE FORECAST FOR
MONDAY AS WELL...BUT THAT REMAINS A BIT TOO FAR AWAY TO DETERMINE
THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED...BUT UPDATED WEATHER BRIEFINGS ARE
AVAILABLE ON OUR WEBSITE AND FACEBOOK PAGE.

MW

In the hours before

Special weather statement, Jul 5, 4:52 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT TUE JUL 5 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-052345-
MITCHELL-HOWARD-CLAYTON-CHICKASAW-FAYETTE-FLOYD-WINNESHIEK-ALLAMAKEE-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-
BUFFALO-
452 PM CDT TUE JUL 5 2016

...SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS PARTS OF THE
AREA...

THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.  HOWEVER THEY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 35 MPH.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4441 9208 4460 9200 4459 9117
      4409 9118 4405 9122 4407 9131 4399 9132
      4398 9142 4378 9124 4264 9137 4264 9208
      4291 9209 4291 9303
TIME...MOT...LOC 2145Z 271DEG 37KT 4323 9332

JSB
Special weather statement, Jul 5, 6:05 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT TUE JUL 5 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-042-053>055-061-060000-
CLAYTON-ALLAMAKEE-WINNESHIEK-MITCHELL-HOWARD-CHICKASAW-FAYETTE-FLOYD-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-MONROE-RICHLAND-
CLARK-CRAWFORD-TREMPEALEAU-LA
CROSSE-TAYLOR-BUFFALO-GRANT-VERNON-JACKSON-
605 PM CDT TUE JUL 5 2016

...STORMS CONTINUING TO MOVE EAST...

THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
WESTERN WISCONSIN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER THEY WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 35 MPH
AND MAYBE SOME SMALL HAIL.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4433 9032 4265 9091 4264 9207 4291 9208
      4291 9302 4420 9305 4419 9255 4437 9255
      4437 9243 4445 9243 4441 9208 4460 9200
      4460 9092 4538 9092 4538 9005
TIME...MOT...LOC 2303Z 269DEG 31KT 4350 9200

JSB
Special weather statement, Jul 5, 7:07 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT TUE JUL 5 2016

MNZ079-086-087-WIZ032-060130-
DODGE-WABASHA-OLMSTED-BUFFALO-
707 PM CDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA...DODGE...
NORTHWESTERN OLMSTED AND NORTHERN BUFFALO COUNTIES...

AT 705 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM NEAR PRIOR LAKE TO NEAR COURTLAND. MOVEMENT WAS EAST
AT 40 MPH.

WIND GUSTS UP TO 60 MPH AND QUARTER SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  CLAREMONT AROUND 830 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WASIOJA...DOUGLAS...
ROCK DELL...CONCORD AND GILMANTON.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4459 9153 4455 9153 4385 9275 4385 9305
TIME...MOT...LOC 0005Z 274DEG 35KT 4471 9340 4420 9429

JSB
Local storm report, Jul 5, 8:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     6 NNW GENOA             44.19N 92.65W
07/05/2016  E60 MPH          OLMSTED            MN   TRAINED SPOTTER

            .

&&

DB

The surface observations

Red Wing (RGK), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 109 km away, was scanning. The volume nearest the touchdown began at 01:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 5, 2016

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 52:54 PM CDTEF0Swift, MN1.325$20,000
July 53:01 PM CDTEF0Swift, MN0.350
July 57:39 PM CDTEF1Rice, MN3.7100$25,000
July 57:54 PM CDTEF0Goodhue, MN2.625
July 58:35 PM CDTEF0Pierce, WI0.325
July 58:48 PM CDTEF1Pepin, WI3.3100$500,000
July 59:10 PM CDTEF1Buffalo, WI0.7100$260,000
July 59:13 PM CDTEF1Buffalo, WI0.5100$235,000
July 510:31 PM CDTEF0Vernon, WI0.850$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.